Maryland, 2007

Freezing Fog in Maryland, March 7 to 8, 2007

March 7 to 8, 2007 · NWS LWX · 1 event in 1 county or zone

A departing low pressure system to the south allowed very cold air to funnel from the north and generate areas of dense fog. With temperatures falling into the teens, fog froze on contact.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A departing low pressure system to the south allowed very cold air to funnel from the north and generate areas of dense fog. With temperatures falling into the teens, fog froze on contact. |Automated Observations from Frederick Municipal Airport reported freezing fog reducing visibilities to a quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 7, 7:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 7, 7:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EST WED MAR 7 2007

.SHORT TERM /REST OF TONIGHT/...

WEAK SFC LOW PRESSURE HAS BEEN SLOWLY SHUNTED TO THE SOUTH TO NEAR
THE VA/NC BORDER OVER THE PAST TWO HOURS...AND 21Z RUC AND 18Z NAM
SHOW RIDGE OF SFC HIGH PRESSURE BUILDING INTO NORTHERN VA/CENTRAL MD
FROM 00Z TO 03Z WITH AN INTRUSION OF DRY LOW LEVEL AIR AT H10/H7.
MODELS ALSO INDICATE A RAPID WEAKENING IN H85/H7 CONVERGENCE DURING
THIS TIME PERIOD. RADAR TRENDS INDICATE THAT THE MESOSCALE SNOW BAND
IS DISSIPATING IN RESPONSE TO LOSS OF MOISTURE AND FORCING. WILL
ALLOW THE SNOW ADVISORY FOR WASHINGTON DC...PORTIONS OF NORTHERN AND
CENTRAL VA AND LOWER SOUTHERN MD TO EXPIRE AT 7:00 PM EST. SFC HIGH
FROM THE CENTRAL GREAT LAKES REGION WILL BUILD SOUTHWARD TONIGHT.
WEAK CAA AND PARTIAL CLEARING OVERNIGHT WILL PRODUCE LOWS 5 TO 10 F
BELOW NORMAL IN THE TEENS ACROSS THE NORTHERN HALF OF THE CWA AND
LOW TO MID 20S IN THE METRO AREAS AND SOUTHERN CWA.

WILL UPDATE TO EXPIRE SNOW ADVISORIES.

&&

PREV DISCUSSION... /ISSUED 247 PM EST WED MAR 7 2007/

SHORT TERM /TONIGHT/...
LOPRES IN WRN VA ATTM. BAND OF SNWFL HAS BEEN SLOW TO SAG SWD DUE TO
BIG DEWPT DEPRESSIONS. H7-5 F-VECTOR CNVGNC REMAINS ACRS NRN SHEN
VLY-DC METRO THRU 00Z...BUT MSTR PULLS EWD W/ LOW. MORE OR LESS
KEEPING POP/WX LINEUP FOR THE REST OF THE AFTN HRS. NOT MUCH PCPN
XPCTD PAST 00Z AS DEEPER MSTR WL BE IN THE ATLC BY THEN. GIVEN
ENVIRONMENT OF GOOD FORCING...A QUICK INCH OR TWO STILL PSBL...AND
THUS WL LV ADVY/WRNGS AS IS. NRN EDGE OF PCPN CROSSING M-D LINE
ATTM...SO A REFRESHER WL BE NEEDED TO PKG SOON AFTR THIS ISSUANCE.

REST OF THE NGT WL BE COLD AND DRY AS CLDS SCT OUT. MIN-T IN THE
TEENS-LWR 20S...IN LINE W/ MOS CONSENSUS.

SEE PUBLIC INFO STMT /WBCPNSLWX/ FOR SNW TTLS. PTMC HIGHLANDS HIT
THE JACKPOT.

LONG TERM /THURSDAY THROUGH WEDNESDAY/...
OBSERVATIONS...
500MB HEIGHT/ANOMALY NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5
DAYS INDICATES FAIRLY ZONAL FLOW ACROSS THE NORTHERN CONUS IS
TRANSITIONING TO A RIDGE ACROSS THE WESTERN CONUS...AS A TROUGH
DEVELOPS ACROSS THE EAST COAST. THIS IS OCCURRING AS THE PATTERN
ACROSS THE NORTHERN HEMISPHERE BECOMES BLOCKED. WATER VAPOR LOOP
SHOWS A SHORT WAVE SLIDING SOUTHEAST ACROSS THE GREAT LAKES...AS A
SECOND SHORT WAVE MOVES ACROSS THE CENTRAL ROCKIES. 12Z SURFACE
ANALYSIS PLACED A 1018MB CYCLONE ACROSS SOUTHERN ILLINOIS. A COLD
FRONT EXTENDS EAST ACROSS THE OHIO VALLEY AND ACROSS SOUTHERN
PENNSYLVANIA. A STATIONARY BOUNDARY DIPS SOUTHEAST FROM THE CYCLONE
ACROSS THE TENNESSEE VALLEY AND SNAKES ACROSS THE CAROLINAS. THE
NEXT COLD FRONT STRETCHED SOUTHWEST FROM QUEBEC INTO THE UPPER
MIDWEST. A 1032MB ANTICYCLONE DOMINATES SOUTH CENTRAL CANADA.

MODELS...
THE 12Z NAM (WRF-NMM)/GFS/CANADIAN AND 00Z EUROPEAN/UKMET WERE
INVESTIGATED. MODELS ARE IN DECENT AGREEMENT ON THE SYNOPTIC SCALE.
HIGH PRESSURE BUILDS IN FROM THE NORTH DURING THE END OF THE WORK
WEEK...AS THE FIRST IN A SERIES OF SHORT WAVES MOVES ACROSS THE GULF
STATES. DURING THE END OF THE WEEKEND...RIDGING ACROSS THE SOUTHWEST
CONUS IS EXPECTED TO AID IN THE DEVELOPMENT OF A SOMEWHAT DEEPER
SHORT WAVE OR UPPER LOW...IMPACTING THE GULF STATES AND TENNESSEE
VALLEY EARLY DURING THE WORK WEEK. RISING HEIGHTS ARE EXPECTED
DURING THE MID WEEK.

ENSEMBLE DATA...
00Z MARCH 7 GFS 500MB ENSEMBLES INDICATE A -2.5 STANDARD DEVIATION
TROUGH MOVES OFF OF NEW ENGLAND...AS FAIRLY FLAT FLOW RESUMES ACROSS
THE CONUS THROUGH THE EARLY WEEKEND. A WESTERN CANADIAN TROUGH AND
WESTERN CONUS RIDGE DEVELOP DURING THE WEEKEND...ENCOURAGING A WEAK
DUAL STREAM SYSTEM TO DEVELOP ACROSS THE EAST CENTRAL CONUS EARLY
NEXT WORK WEEK. THE VARIANCE IN HEIGHTS BECOMES GREAT ACROSS THE
NORTHERN STREAM DURING THE EARLY WORK WEEK

00Z MARCH 7 GFS ENSEMBLE MOS INDICATE MEAN HIGHS RISING FROM NEAR
40F THURSDAY AND MID 30S FRIDAY...INTO THE UPPER 50S AND LOWER 60S
SUNDAY AND BEYOND. MEAN LOWS BEGIN IN THE UPPER TEENS FRIDAY
MORNING...RISING INTO THE UPPER 30S AND LOWER 40S FOR THE LATE
WEEKEND AND BEYOND. MEAN POPS RISE INTO THE SLIGHT CHANCE CATEGORY
SATURDAY AND SATURDAY NIGHT...AND THE CHANCE CATEGORY SUNDAY AND
MONDAY (SLIGHT CHANCE AGAIN THROUGH THE MID WEEK). THE GREATEST
VARIANCE FOR TEMPERATURES IS FRIDAY NIGHT AND SATURDAY. VARIANCE IS
FAIRLY HIGH FOR THE POPS SUNDAY INTO MONDAY.

FORECAST RATIONALE...
HIGH PRESSURE BUILDS IN BEHIND THE CYCLONE DURING THE LATER PORTION
OF THE WEEK. AM CONCERNED THAT WHEN THE HIGH RETREATS LATE
FRIDAY...SOUTHEAST FLOW MAY ENCOURAGE ATLANTIC MARINE MOISTURE TO
INVADE IN THE FORM OF LOW CLOUDS.

MODELS ARE CONSISTENT WITH THE NORTHERN STREAM LOCKING UP ALONG THE
CANADIAN BORDER DURING THE LONG TERM. WHILE SEVERAL MODELS INDICATE
A CUTOFF LOW DEVELOPS ACROSS THE PLAINS AND MOVES EAST ACROSS THE
GULF STATES...ITS STRENGTH AND SPEED REMAIN A QUESTION. HEIGHTS RISE
DURING THE MID WEEK...ALLOWING FOR A WARM UP.

AVIATION /20Z-18Z/...
MVFR-LCL IFR IN SN REST OF TAFTN. VSBYS IMVPG 1ST...THEN CIGS RISE
THIS EVNG. VFR OVNGT-TMRW.

MARINE...
WNDS AOB 10 KT TNGT. 12Z ETA/GFS MOS AT THOMAS POINT INDICATE
SUSTAINED WINDS WILL BE AROUND 10KT THROUGH SATURDAY. 12Z NAM/GFS
PROXIMITY FORECAST SOUNDINGS INDICATE LITTLE TO NO ADDITIONAL WIND
GUST POTENTIAL DURING THE SAME TIME PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...
Hazardous weather outlook, Mar 7, 7:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EST WED MAR 7 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
730 PM EST WED MAR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SNOW HAS COME TO AN END ACROSS THE REGION EARLY THIS EVENING. PLEASE
SEE OUR PUBLIC INFORMATION STATEMENT FOR THE LATEST SNOWFALL AMOUNTS.

AS TEMPERATURES FALL WELL BELOW FREEZING OVERNIGHT ...EXPECT
CONDITIONS TO REMAIN VERY HAZARDOUS...EVEN AS THE SNOW HAS COME TO
AN END. MOTORISTS ARE URGED TO USE CAUTION IF THEY ARE OUT AND
ABOUT. BLACK ICE MAY BECOME A PROBLEM ON SOME SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLACK ICE MAY BE A PROBLEM THURSDAY MORNING ON AREA ROADWAYS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. THANKS TO ALL WHO HAVE SUBMITTED
SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, Frederick

When
March 7, 9:00 PM EST to March 8, 6:00 AM EST
Where
Frederick forecast zone
Reported by
ASOS
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Automated Observations from Frederick Municipal Airport reported freezing fog reducing visibilities to a quarter mile or less.|

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18672.